- advertisement -

~50% less insulin when on antibiotics

Discussion in 'Parents of Children with Type 1' started by mickdg, Dec 27, 2009.

  1. mickdg

    mickdg Approved members

    Joined:
    Oct 29, 2007
    Messages:
    33
    This is the third time Matthew has been on antibiotics since diagnosis.

    Every time, after about the 3rd day, we fight major lows. I'm talking 4-5 (!) 15g treatments at night to bring up lows.

    This time, after observing the lows, we cut out his nighttime basal (usually 3.8 units Levemir) completely and dropped his morning basal (to 3.5 from 4.0). He has stayed between 5-8 (90-140) all night, for the past 2 nights.

    I:C ratio was also adjusted by 2x, so between 24:1 and 30:1.

    Anyone else experience this with antibiotics?

    Is it reaching to theorize his pancreas is being helped here?
     
  2. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Im not sure if his pancreas is still producing insulin or not but have seen this happen with Steven. Ive always thought that the stress was taken off the body once the bacterial infection was being resolved with the antibiotics. Steven has been on them several times due to strep throat which of course causes a great deal of stress on his body.
     
  3. Toni

    Toni Banned

    Joined:
    Sep 14, 2009
    Messages:
    2,882
    We have been high on antibiotics; not sure if it's the antis or the illness causing the highs. It is great that you made the connection and now can be proactive when he goes on antibiotics.
     
  4. Brensdad

    Brensdad Approved members

    Joined:
    Dec 27, 2005
    Messages:
    2,383
    Does the antibiotic happen to be a sulfa antibiotic? Emma does the same thing.

    I'd love to see a C-Peptide result while she's on it.
     
  5. mickdg

    mickdg Approved members

    Joined:
    Oct 29, 2007
    Messages:
    33
    The antibiotic is clarithromycin (Biaxin).

    There are some mentions of hypoglycemia in type 2 patients if you search around.
     
  6. MTMomma

    MTMomma Approved members

    Joined:
    Jun 2, 2009
    Messages:
    242
    Our DS has also experienced a drop in insulin needs during the few times he has been on antibiotics. I wondered about it at the time. It was enough of a drop in the amount of insulin needed that it did not seem to be just any recovery from illness changes. It seemed during those times he needed much less insulin than normal baseline. Will be interested to see what others say about this.
     
  7. lynn

    lynn Approved members

    Joined:
    Sep 2, 2006
    Messages:
    3,112
    Maybe I'm a pessimist? I have always chalked up the reduction to a tummy not absorbing the carbs properly because of the antibiotic.
     
  8. allisa

    allisa Approved members

    Joined:
    Jan 13, 2006
    Messages:
    1,619
    Ever since TY was dxd in October with Rheumatic Fever....he gets a shot of penicllin every 3 weeks...and will continue to do so until age 18, 20, or perphaps for life....doctors vary their opinions.

    We haven't noticed any lows....but I'm going to pay closer attention...and am curious to hear if others feel they need less insulin.....
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice